[A case where phenobarbital was remarkably effective against drug-induced liver injury presenting with prolonged intrahepatic cholestasis caused by Ashwagandha].

View at publisher
Authors: Hideatsu Hashimoto, Tsunamasa Watanabe, Tatsuya Suzuki, Yuwa Ando, Takuya Ehira, Minoru Kanazawa, Hirotaka Koizumi, Junki Koike, Keisuke Tateishi
Cited by: 0

Abstract

This case concerns a 39-year-old male with a history of adjustment disorder, and he had been using Ashwagandha-self-prescribed and self-imported online-for stress relief and vitality enhancement for the past 3 months. He visited the emergency department with symptoms of hyperventilation, and blood tests showed total bilirubin of 2.37mg/dL, ALT of 384U/L, and ALP of 92U/L, indicating hepatocellular-type liver dysfunction, thereby raising suspicion for drug-induced liver injury (DILI). Although ursodeoxycholic acid was initiated after referring to our hospital, his condition showed minimal improvement. A liver biopsy showed no infiltration of inflammatory cells, no dilation of the bile ducts, and no bile plugs, ruling out bile outflow obstruction. However, bilirubin deposition within hepatocytes and hepatocellular degeneration were noted. With a suspected defect in the hepatocellular bile transport, phenobarbital was started, resulting in rapid improvement of jaundice. Reports of DILI caused by Ashwagandha are rare, and this case exhibited clinical findings and test results different from those previously reported.

Fields of Study & Subjects

Drug-Induced Hepatotoxicity and Protection Complementary and Alternative Medicine Studies Plant Toxicity and Pharmacological Properties

Publication details

Journal / source
PubMed
Volume
123
Issue
2
Pages
133–140
Publication date
1 January 2026
Language
JA